Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

May 9, 2012Niagara County, New York

NWS Buffalo, NY issued this special weather statement at May 9, 2012, 6:58 PM EDT for Niagara County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2012, 6:58 PM EDT (22:58 UTC)
Expired
May 9, 2012, 7:45 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 29 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WWUS81 KBUF 092258
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
658 PM EDT WED MAY 9 2012

NYZ001-092345-
NIAGARA NY-
658 PM EDT WED MAY 9 2012

...STRONG THUNDERSTORM DEVELOPING ACROSS NIAGARA COUNTY...

* AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR LEWISTON...AND MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL UP TO THREE QUARTERS OF 
AN INCH IN DIAMETER...OR ABOUT THE DIAMETER OF A PENNY.

LAT...LON 4325 7859 4311 7860 4313 7905 4316 7906
      4324 7906 4325 7906

$$

APFFEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 9, 5:58 PM EDT, 1 hour earlier.

Area forecast discussion, May 9, 5:58 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT WED MAY 9 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL DIG ACROSS THE AREA TODAY GENERATING A
FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON. HIGH PRESSURE WILL
THEN GRADUALLY BUILD ACROSS THE REGION DURING THE REMAINDER OF THE
WEEK BRINGING IMPROVING CONDITIONS ON THURSDAY AND DRY WEATHER FOR
FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHOWERS HAVE EXPANDED SOMEWHAT LATE AFTERNOON...WITH THESE KEYING
ON AN APPROACHING SHORTWAVE AND LAKE BREEZE BOUNDARIES. IN
PARTICULAR...ONE THUNDERSTORM DEVELOPED ALONG THE CONVERGENCE OF
THE ERIE/ONTARIO LAKE BREEZE BOUNDARIES...ENOUGH SO TO PRODUCE
SOME PEA-SIZED HAIL. MODIFICATION OF A RECENT AIRCRAFT SOUNDING
FROM NEAR TORONTO SHOWED AN UNSTABLE LOW LEVEL WITH CAPE OF 100 TO
200 J/KG AND A CAPPING INVERSION AT NEAR 650 MB. THIS IS IN LINE
WITH THE LOW- TOPPED (SUB 20KFT) TOPS OBSERVED ON RADAR AND CLOUD
TOP TEMPERATURE SAMPLES ON SATELLITE.

CONVECTION IS BEING IMPACTED BY LAKE BREEZE BOUNDARIES...WITH
RADAR TRENDS SHOWING SHOWERS STRUGGLING TO MAKE IT INTO RELATIVELY
COOLER AIR. THROUGH THIS EVENING...EXPECT SHOWERS TO PROGRESS FROM
WEST TO EAST WITH THE GENERAL MOTION OF THE SHORTWAVE. THERE STILL
MAY BE A FEW LIGHTNING STRIKES. ALSO EXPECT A WEAKENING TREND
TOWARD SUNSET WITH THE LOSS OF DAYTIME HEATING.

SOME LAKE BREEZE BOUNDARIES STILL MAY ACT AS A TRIGGER FOR
CONVECTION LATER THIS AFTERNOON ALTHOUGH THE MAIN TRIGGER IS THE
LOWERING HEIGHTS/COOLING ALOFT. WITH JUST ENOUGH MOISTURE IN PLACE
THERE WILL BE ENOUGH INGREDIENTS TO SUPPORT THE CONTINUED
DEVELOPMENT OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS
AFTERNOON. LOWER PRECIP CHANCES EXPECTED WITHIN AREAS OF LAKE
SHADOWING EAST/NORTHEAST OF LAKES ERIE/ONTARIO. EXPECTED INSTABILITY
LEVELS AND WIND PROFILES DO NOT APPEAR FAVORABLE FOR ANY REAL THREAT
OF SEVERE STORMS.

TONIGHT...ANY LINGERING DIURNALLY-DRIVEN CONVECTION SHOULD TEND TO
WEAKEN AND DIMINISH WITH THE LOSS OF HEATING THIS EVENING...THOUGH
LOW-END SHOWER CHANCES WILL LIKELY LINGER THROUGH THE NIGHT GIVEN
THAT THE AXIS OF THE UPPER TROUGH WILL BE DRIFTING DIRECTLY
OVERHEAD. WILL MAINTAIN SOME 20-30 PERCENT PRECIP CHANCES TO COVER
THIS POTENTIAL...WITH A RELATIVELY CLOUDY NIGHT EXPECTED OTHERWISE.
WITH DEWPOINTS IN THE 40S AND COOLING TEMPS ALOFT LOW TEMPS
OVERNIGHT SHOULD FALL INTO THE LOW TO MID 40S.

THURSDAY...UPPER TROUGH AXIS WILL BE LOCATED OVER WESTERN NEW YORK
SHIFTING EASTWARD AND CUTTING OFF THROUGH THE DAY. 543 DM LOW
CENTERED OVER SOUTHERN QUEBEC WILL PROVIDE COLD AIR ALOFT YIELDING
INSTABILITY CLOUDS ACROSS THE FORECAST AREA WITH A CHANCE FOR
INSTABILITY SHOWERS FOCUSED MAINLY ACROSS THE COUNTIES EAST OF LAKE
ONTARIO CLOSER TO THE UPPER LOW. MANY LOCATIONS WILL ONLY TOP OUT IN
THE MID TO UPPER 50S WITH THE CLOUD COVER AND COLD AIR ALOFT...850MB
TEMPS NEAR 0C. A FEW AREAS COULD SEE 60. BREEZY WEST TO NORTHWEST
WINDS WILL ALSO DEVELOP IN THE AFTERNOON AS THE SURFACE LOW NEAR
OTTAWA CANADA SHIFTS EAST OVER MAINE AND DEEPENS. A COOL...CLOUDY
AND BREEZY DAY TO SUM IT UP.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A HIGH AMPLITUDE RIDGE WILL FORCE A BROAD SURFACE RIDGE INTO THE
EASTERN GREAT LAKES REGION THURSDAY NIGHT. THIS WILL BRING A
CLEARING TREND AND THE RISK FOR FROST...ESPECIALLY TO INTERIOR
SECTIONS OF THE SOUTHERN TIER WHERE TEMPERATURES WILL FALL TO THE
MID 30S IN SPOTS...POSSIBLY TO NEAR FREEZING IN THE GENESEE VALLEY.

FRIDAY SHOULD SEE PLENTY OF SUNSHINE...ALTHOUGH THERE MAY BE SOME
DIURNALLY DRIVEN CUMULUS WITH DEPARTING COLD POOL. WITH THE
ADDITIONAL SUNSHINE HIGHS WILL BE A SOLID 5 TO 10 DEGREES WARMER
THAN THURSDAY...MAINLY IN THE MID TO UPPER 60S.

SKIES WILL REMAIN CLEAR DURING FRIDAY NIGHT AND THE APPROACH OF A
WEAK COLD FRONT WILL INCREASE THE SOUTHWESTERLY BREEZE OVERNIGHT...
MIXING THE BOUNDARY LAYER AND HOLDING TEMPS LOWER TO MID 40S...
ALLEVIATING THE RISK OF FROST.

SATURDAY WILL ALSO BE A SUNNY DAY FOR THE MOST PART...SOME HIGH
CLOUDS STREAMING IN AND THICKENING THROUGH THE AFTERNOON. WILL SEE
HIGH TEMPS IN THE MID/UPR 60S EAST OF LAKE ONTARIO WITH LOWER 70S
ELSEWHERE AS 850MB TEMPS RISE TO THE +6C TO +8C RANGE PRECEDING A
WEAKENING TROUGH TO THE WEST. SAID TROUGH WILL CROSS THE REGION
SATURDAY NIGHT WITH LITTLE FANFARE...EXPECT THE COOL FRONT
ASSOCIATED WITH THE TROUGH TO WASH OUT ALMOST COMPLETELY. MID AND
HIGH CLOUDS ACCOMPANYING THE TROUGH/FRONT WILL KEEP OVERNIGHT TEMPS
UP INTO THE MID TO UPPER 40S ACROSS THE FORECAST AREA. GFS HAS COME
IN LINE WITH THE LONG STANDING ECMWF CONCEPT OF HAVING VERY LOW POPS
AND QPF ASSOCIATED WITH THE FRONT...SLIGHT CHANCE ACROSS MOST OF THE
FORECAST AREA WITH LOW CHANCE POPS FOR THE SAINT LAWRENCE VALLEY AND
TUG HILL/ WESTERN ADIRONDACKS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ON SUNDAY...HIGH PRESSURE CENTERED OVER THE CENTRAL PLAINS WILL
RIDGE EASTWARD FOLLOWING THE PASSAGE OF THE DYING SURFACE TROUGH.
THE THERMAL BOUNDARY WILL REMAIN JUST SOUTH OF THE FORECAST AREA
WITH LOW CHANCE POPS ACROSS THE SOUTHERN TIER AND NIL POPS
ELSEWHERE. CLOUDS WILL LINGER ALONG THE NORTH OF THIS THERMAL
BOUNDARY WITH AFTERNOON TEMPS REACHING THE MID TO UPPER 60S.

HIGH PRESSURE FROM THE PLAINS TO THE MID GREAT LAKES AND ONWARD TO
WESTERN QUEBEC WILL HOLD A BROAD REGION OF LOW PRESSURE TO THE SOUTH
OF THE FORECAST AREA... ACROSS THE SOUTHEASTERN STATES. THE HIGH
PRESSURE SHOULD SUPPRESS ANY CHANCE OF PRECIP MONDAY THROUGH
WEDNESDAY WITH HIGH TEMPS GENERALLY IN THE MID 60S TO THE LOWER 70S.
LOWS WILL BE IN THE MID 40S TO LOW 50S.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS AREAWIDE THIS AFTERNOON. AREA RADARS ARE PICKING UP
ON SCATTERED SHOWERS ACROSS THE WESTERN SOUTHERN TIER AND MORE
ENHANCED ACTIVITY MOVING EAST ALONG A LINE FROM TORONTO SOUTH WEST
TO HAMILTON ONTARIO. THIS ACTIVITY AND A DE-STABILIZING ATMOSPHERE
WILL ALLOWED FOR CONTINUATION OF SCATTERED SHOWERS AND ISOLATED
THUNDER THROUGH THIS AFTERNOON MAINLY ACROSS WESTERN NY. EXPECT
LOCALIZED REDUCTIONS TO MVFR WITHIN ANY CONVECTION THAT DOES MANAGE
TO DEVELOP THIS AFTERNOON.

TONIGHT...SHRA AND TSRA ACTIVITY SHOULD LARGELY DROP AFTER SUNSET
WITH THE LOSS OF HEATING. EXPECT CIGS AT MOST TERMINALS LOWERING TO
MVFR OVERNIGHT WITH THE EXCEPTION OF KJHW AND KART WHERE ALL
GUIDANCE SUGGESTS A PERIOD OF IFR STRATUS CIGS LATE NIGHT.

THURSDAY...CIGS IMPROVE AFTER 14Z/15Z AND WIND GUSTS DEVELOP WITH
DAYTIME MIXING. BKN VFR SKIES WILL PREVAIL WITH COOL AIR ALOFT
PROVIDED BY UPPER LEVEL TROUGH OVER NY. SCATTERED SHOWERS HAVE
HIGHEST CHANCES EAST OF LAKE ONTARIO WHERE BEST INSTABILITY AND
HIGHER MOISTURE RESIDE.

OUTLOOK...
FRIDAY AND SATURDAY...VFR.
SUNDAY...VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
A MODEST WEST TO OCCASIONALLY NORTHWESTERLY FLOW WILL PREVAIL ACROSS
THE LOWER GREAT LAKES THROUGH FRIDAY...WITH WINDS AND WAVES EXPECTED
TO REMAIN BELOW ADVISORY CRITERIA. MINIMAL SMALL CRAFT ADVISORY
CONDITIONS NEED TO BE WATCHED ALONG THE SOUTH SHORE OF LK ONTARIO
FOR THURSDAY AFTERNOON THROUGH THURSDAY NIGHT WITH ONSHORE NW
WINDS NEAR 20 KTS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SMITH
NEAR TERM...APFFEL/SMITH
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, May 9, 5:21 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
521 AM EDT WED MAY 9 2012

NYZ001>008-010-011-013-014-100930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO-
521 AM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019>021-085-100930-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
521 AM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FROST IS POSSIBLE THURSDAY NIGHT...PRIMARILY ACROSS INTERIOR
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-100930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
521 AM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, May 9, 3:32 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
332 PM EDT WED MAY 9 2012

NYZ001-002-010-011-092245-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA
332 PM EDT WED MAY 9 2012

...BRIEF WIND GUSTS OVER 30 MPH...

AS OF 332 PM...AN OUTFLOW BOUNDARY FROM AN UPSTREAM THUNDERSTORM
IS MOVING SOUTHEASTWARD THROUGH NORTHERN PORTIONS OF THE NIAGARA
FRONTIER...BRIEFLY PRODUCING WINDS IN EXCESS OF 30 MPH AS IT MOVES
THROUGH THE AREA THROUGH 445 PM.
Special weather statement, May 9, 6:58 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
658 PM EDT WED MAY 9 2012

NYZ001-092345-
NIAGARA NY-
658 PM EDT WED MAY 9 2012

...STRONG THUNDERSTORM DEVELOPING ACROSS NIAGARA COUNTY...

* AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR LEWISTON...AND MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL UP TO THREE QUARTERS OF
AN INCH IN DIAMETER...OR ABOUT THE DIAMETER OF A PENNY.

LAT...LON 4325 7859 4311 7860 4313 7905 4316 7906
      4324 7906 4325 7906

APFFEL

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.